Arrhythmias, Electrophysiology and ECG Interpretation
You are called urgently to the emergency department of a private hospital where a 24-year-old man has presented with palpitations. His ECG shows an irregularly irregular broad-complex tachycardia at rates varying between 180 and 280 per minute with beat-to-beat variation in QRS width. The emergency physician has diagnosed atrial fibrillation with aberrancy and has given 5 mg of intravenous verapamil, after which the patient has become clammy, hypotensive and drowsy. The nurse tells you that the patient's older brother died suddenly at 27. What do you do now, and how will you handle what has happened?
What the panel is testing: This scenario tests immediate recognition of pre-excited atrial fibrillation and the harm caused by AV nodal blocking drugs, competent resuscitation, and the candidate's handling of a serious medication incident including disclosure of error and family screening obligations.
Show the answer outline
Knowledge: An irregularly irregular broad-complex tachycardia with varying QRS morphology and very short RR intervals is pre-excited atrial fibrillation conducting antegradely down an accessory pathway, not atrial fibrillation with bundle branch aberrancy, in which the QRS morphology would be fixed.
Management: I would call for the resuscitation team and defibrillator, secure the airway and give oxygen, obtain intravenous access and apply pads while confirming the rhythm on a printed 12-lead where possible. Given hypotension and reduced consciousness I would proceed immediately to synchronised DC cardioversion under short-acting sedation with anaesthetic support, starting at a high biphasic energy, and be prepared to deliver an unsynchronised shock if the rhythm degenerates to ventricular fibrillation.
Ethics and communication: A drug given in good faith has caused a serious, potentially fatal deterioration, and my obligation is open disclosure: once he is stable and able to understand, I would explain to the patient and, with his consent, his family exactly what happened, why the drug was contraindicated in his rhythm, what we did to correct it and what we are doing to prevent recurrence, offering a sincere apology without deflecting responsibility onto the individual doctor.
Likely panel follow-up questions
- How exactly do you distinguish pre-excited AF from AF with aberrancy and from polymorphic VT on the ECG?
- Which antiarrhythmic drugs are safe here and why is intravenous amiodarone now discouraged?
- What features on the resting ECG or at electrophysiology study identify a high-risk accessory pathway?
Pitfalls in this case
- Misreading the rhythm as AF with aberrancy and continuing rate-control drugs
- Giving adenosine or amiodarone to a haemodynamically unstable pre-excited AF patient
- Delaying DC cardioversion in an unstable patient while arranging pharmacological therapy
Reference: 2019 ESC Guidelines for the management of patients with supraventricular tachycardia (Brugada J et al., European Heart Journal, 2020) and the 2022 ESC Guidelines for the management of patients with ventricular arrhythmias and the prevention of sudden cardiac death